Missouri, 2010Lightning Strike in Missouri, September 21, 2010
September 21, 2010 · NWS LSX · 1 event in 1 county or zone
Storms developed ahead of strong cold front. A few of the storms produced hail and brief heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed ahead of strong cold front. A few of the storms produced hail and brief heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 21, 10:56 PM CST, 4 minutes earlier.
Area forecast discussion, Sep 21, 10:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 PM CDT TUE SEP 21 2010
.DISCUSSION...
/201 PM CDT TUE SEP 21 2010/
LATEST SURFACE ANALYSIS CONFIRMS THE COLD FRONT HAS SLOWED TO A
SNAILS PACE FROM EXTREME SOUTHEAST NEBRASKA THROUGH CENTRAL IOWA TO
NORTHEAST WISCONSIN. THUNDERSTORMS EARLY THIS AFTERNOON WERE
CONFINED ALONG THE FRONT AND MAINLY CONCENTRATED ACROSS CENTRAL IOWA
AND EXTREME SOUTHEAST NEBRASKA. INSTABILITY STEADILY INCREASING
ACROSS THE WARM SECTOR AHEAD OF THE SOUTHERN TAIL END OF THE MAIN
SHORTWAVE THAT CURRENTLY EXTENDS INTO KANSAS. SPC MESOANALYSIS
ANALYSIS SHOWS EFFECTIVE SHEAR VALUES HAVE INCREASED TO 25-30
KTS...WHICH WILL SUPPORT ORGANIZED CONVECTION THIS AFTERNOON AND
EVENING. STORM MODE MAY BEGIN AS A FEW SUPERCELLS EARLY...BUT
CONVECTION SHOULD CONGEAL INTO CLUSTERS OR A LINEAR MCS. 16Z RAOB
FROM THE UNIVERSITY OF COLUMBIA DEPICTS A LARGE AMOUNT OF DRY AIR IN
THE MID LEVELS AND SUB-CLOUD LAYER POINTING TO THE POTENTIAL FOR
SEVERE WIND GUSTS AND COLD POOL DOMINATED THUNDERSTORMS.
THEREFORE...FORWARD PROPOGATING CORFIDI VECTORS THAT SHOW A
EAST-SOUTHEAST PROPOGATION SHOULD BE UTILIZED.
SOUTHWEST LOW LEVEL JET IS STILL FORECAST TO INCREASE THROUGH THE
EVENING...SO CONTINUED DEVELOPMENT IS CERTAINLY POSSIBLE INTO THE
OVERNIGHT. THIS COULD LEAD TO TRAINING CONVECTION AND LOCALLY
HEAVY RAINFALL...ESPECIALLY ACROSS NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS...WHERE A FLASH FLOOD WATCH WILL REMAIN IN EFFECT.
RAINFALL CHANCES SHOULD SHIFT FURTHER SOUTH AND EAST TOWARD DAYBREAK
AS THE LOW LEVEL JET VEERS AND WEAKENS. THEREFORE I HAVE KEPT
CHANCES OF SHOWERS IN THE MORNING ALONG AND EAST OF THE MISSISSIPPI
RIVER. LINGERING PRECIP AND CLOUDS WILL PROBABLY LIMIT DIURNAL
TEMPERATURE RISE A BIT ON WEDNESDAY...BUT TEMPERATURES WILL REMAIN
ABOVE NORMAL. HAVE MAINTAINED SLIGHT CHANCE POPS WEDNESDAY AFTERNOON
FOR THUNDERSTORMS SINCE LINGERING OUTFLOW MAY SERVE AS FOCUS FOR
REDEVELOPMENT AS ATMOSPHERE DESTABILIZES.
PRESSURE GRADIENT WILL INCREASE AHEAD OF THE NEXT FRONT ON THURSDAY
WITH ANOTHER WARM DAY EXPECTED. THE COLD FRONT WILL MOVE THROUGH THE
FORECAST AREA THURSDAY NIGHT AND FRIDAY MORNING WITH A LINE OF
SHOWERS AND THUNDERSTORMS. SEVERE WEATHER CHANCES LOOK MINIMAL GIVEN
TIMING OF THE FRONTAL PASSAGE AND WEAK INSTABILITY ADVERTISED BY
MODEL GUIDANCE.
EXTENDED...HAVE FOLLOWED HPC GUIDANCE WHICH EXCLUSIVELY USED THE 00Z
ECWMF. REASON FOR THIS IS THAT NOW THE GFS IS SHOWING A DEEP CUTOFF
UPPER LOW DROPPING SOUTH ACROSS THE AREA THIS WEEKEND. IF YOU
REMEMBER...THE ECWMF MORE OR LESS HAD THIS SOLUTION YESTERDAY. SO
THE FORECAST REMAINS DRY AND PLEASANT WITH HIGH PRESSURE TO OUR
NORTH THIS WEEKEND...WITH THE CAVEAT THAT IF THE CUT OFF UPPER LOW
SOLUTION PANS OUT THIS WEEKEND...MY FORECAST WILL BE VERY WRONG.
CVKING
&&
.AVIATION...
/1144 PM CDT TUE SEP 21 2010/
MCS EXTENDING FROM WEST CENTRAL IL ACROSS NRN MO INTO EXTREME NE
KS CONTINUES TO SINK SLOWLY SSEWD. EXTRAPOLATION OF THE ATTENDANT
CONVECTIVE LINE WILL BRING A PERIOD OF THUNDERSTORMS WITH IFR
VSBYS INTO KCOU FROM 06-09Z. MEANWHILE THE WORST CONDITIONS HAVE
MOVED SOUTH OF KUIN AND ONLY EXPECTING SOME MVFR CIGS/VSBYS FOR A
SHORT TIME WITH THE LINGERING RAIN/THUNDER...THEN SOME LIGHT FOG. WHILE
THE LINE OF STORMS CONTINUES TO SINK SEWD...ITS STRUCTURE IF IT REACHES
THE ST LOUIS AREA IS HARD TO GUAGE. I THINK THE STORMS WILL REACH
THE STL METRO AREA BTWN 09-10Z BUT LESSER INTENSITY THAN HAS BEEN
OBSERVED THUS FAR TONIGHT...AND THEREFORE JUST ADDED A TEMPO OF
UPPER END MVFR CONDITIONS. BY MID-LATE WEDNESDAY MORNING JUST
EXPECTING SOME RESIDUAL MID-HI CLOUDS AND SCT DIURNAL CU AT ALL
TAF SITES.
SPECIFICS FOR KSTL...
OUTFLOW FROM THE STORMS ACROSS NRN MO AND WESTERN IL SHOULD HAVE
PASSED THROUGH BY 06Z. ATTM IT LOOKS LIKE THE THUNDERSTORMS ACROSS
CENTRAL AND WEST CENTRAL MO HAVE ENOUGH ORGANIZATION THAT THEY
SHOULD MAKE IT INTO THE TERMINAL BTWN 09-10Z...BUT LESSER INTENSITY
THAN HAS BEEN OBSERVED THUS FAR TONIGHT...AND THEREFORE JUST ADDED
A TEMPO OF UPPER END MVFR CONDITIONS. BY MID-LATE WEDNESDAY
MORNING JUST EXPECTING SOME RESIDUAL MID-HI CLOUDS AND SCT DIURNAL
CU AT ALL TAF SITES.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR KNOX MO-LEWIS MO-
MARION MO-SHELBY MO.
IL...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR ADAMS IL-BROWN IL.
&&
WFO LSXHazardous weather outlook, Sep 21, 8:03 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
903 PM CDT TUE SEP 21 2010
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
903 PM CDT TUE SEP 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA THROUGH
TONIGHT. FOR FURTHER INFORMATION ON THE FLASH FLOOD WATCH...PLEASE
REFER TO THE LATEST WATCH PRODUCT.
FURTHER SOUTH...TO THE INTERSTATE 70 CORRIDOR...THUNDERSTORMS ARE
EXPECTED TO SLOWLY SINK SOUTHEAST TOWARD EAST CENTRAL MISSOURI
AND WESTERN ILLINOIS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS REDEVELOPING WEDNESDAY
AFTERNOON.
THUNDERSTORMS ARE LIKELY AGAIN...THURSDAY NIGHT AND FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY FLOODING REPORTS TO THE NATIONAL WEATHER
SERVICE IN ST. LOUIS.
TILLY
In the hours before
Special weather statement, Sep 21, 5:27 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT TUE SEP 21 2010
ILZ059-060-220015-
MACOUPIN IL-MONTGOMERY IL-
627 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACOUPIN AND MONTGOMERY
COUNTIES UNTIL 715 PM CDT...
AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LITCHFIELD...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NOKOMIS...
RAYMOND...
WITT...
WHITE OAK...
HONEY BEND...
BUTLER...
WAGGONER...
HARVEL...
COALTON...
WENONAH...
OHLMAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
KANOFSKY
Local storm report, Sep 21, 5:30 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL LITCHFIELD 39.18N 89.66W
09/21/2010 E0.50 INCH MONTGOMERY IL LAW ENFORCEMENT
&&
JPLocal storm report, Sep 21, 5:34 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL LITCHFIELD 39.18N 89.66W
09/21/2010 E0.88 INCH MONTGOMERY IL TRAINED SPOTTER
&&
JPLocal storm report, Sep 21, 5:56 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM LIGHTNING LITCHFIELD 39.18N 89.66W
09/21/2010 MONTGOMERY IL LAW ENFORCEMENT
*** 1 INJ *** AN INDIVIDUAL WAS STRUCK BY LIGHTNING
OUTSIDE THE BEST VALUE INN IN LITCHFIELD...FIRE
DEPARTMENT AND LOCAL POLICE ARE CURRENTLY ON THE SCENE
&&
JPSpecial weather statement, Sep 21, 6:20 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CDT TUE SEP 21 2010
ILZ095-096-220115-
ADAMS IL-BROWN IL-
720 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR ADAMS AND BROWN COUNTIES UNTIL
815 PM CDT...
AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST POINT TO MENDON
TO QUINCY...AND MOVING EAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
CAMP POINT...
GOLDEN...
CLAYTON...
MOUNT STERLING...
BUCKHORN...
COATSBURG...
COLUMBUS...
BURTON...
CHATTON...
ADAMS...
LA PRAIRIE...
LIBERTY...
MOUND STATION...
KELLERVILLE...
RIPLEY...
COOPERTOWN...
VERSAILLES...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
KANOFSKY
Local storm report, Sep 21, 6:51 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
751 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM LIGHTNING LITCHFIELD 39.18N 89.66W
09/21/2010 MONTGOMERY IL LAW ENFORCEMENT
UPDATED INFORMATION...2 INDIVIDUALS WERE INDOORS WHEN
LIGHTNING STRUCK NEARBY...AND FELT STATIC ELECTRICITY
ASSOCIATED WITH THE STRIKE. NO DAMAGE TO THE BUILDING OR
VISIBLE INJURIES TO THE 2 INDIVIDUALS...THOUGH BOTH WERE
TAKEN TO THE HOSPITAL FOR EVALUATIONS.
&&
CORRECTED INJURIES...REMARKS
JPLightning, Marion
- When
- September 21, 11:00 PM CST
- Where
- Marion County, 2.15 mi NNW of Palmyra
- Property damage
- $200
- Reported by
- Broadcast Media
- Coordinates
- 39.829, -91.546
Lightning struck a tree next to a house in rural Palmyra. The lightning then travelled into the house at the breaker box in the basement. It caught fire, but the family heard the lightning strike and was able to put out the fire before it spread further. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, September 21 to 30, 2010100 injured · $165,000 · 5 events
- Hail and Damaging Winds in Minnesota, September 21, 2010$5.0 million · 1.5 in hail · 6 events
- Hail and Damaging Winds in Illinois, September 21, 20101 injured · $1.0 million · 1 in hail · 27 events
- Hail and Damaging Winds in Michigan, September 21, 2010$850,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, September 21, 2010$661,000 · 1.75 in hail · 19 events
- Damaging Winds and Heavy Rain in Arizona, September 21, 2010$425,000 · 80 kt wind · 6 events
- Flash Flooding and Hail in Iowa, September 21, 2010$185,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Michigan, September 21, 20101 injured · $56,000 · 56 kt wind · 22 events
- Hail and Damaging Wind in Illinois, September 21, 2010$170,000 · 61 kt wind · 4 events
- Damaging Winds in Wisconsin, September 21, 2010$75,000 · 61 kt wind · 3 events
- Tornado and Hail in Wisconsin, September 21, 2010$1,000 · EF0 · 16 events
- Damaging Wind in Alabama, September 21, 2010$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262489.